Format

Send to

Choose Destination
Oncol Nurs Forum. 1999 Oct;26(9):1463-8.

A narrative study of chemotherapy-induced alopecia.

Author information

1
Rhode Island College, Providence, USA. jwilliams@ric.edu

Abstract

PURPOSE/OBJECTIVES:

To describe the experience of alopecia in people undergoing chemotherapy.

DESIGN:

Qualitative.

SAMPLE:

Using announcement flyers, 15 participants (13 women and 2 men) were recruited to participate in audiotaped, in-depth interviews.

METHOD:

In-depth interviews and narrative analysis of participants' "stories" using a sociolinguistic approach to narrative analysis.

FINDINGS:

Alopecia is a significant and disturbing side effect of chemotherapy. Preparing for hair loss, experiencing hair falling out, realizing an altered sense of self, trying to look normal, being reminded of disease, joking about alopecia, sharing being bald, having problems with wigs, taking control, and experiencing hair growing back emerged as aspects of the experience.

CONCLUSIONS:

Understanding the full significance of the experience of alopecia in an individual's everyday life and personal identity is critical to providing support during the course of illness and developing strategies to help clients cope with the difficult changes that occur during cancer treatment.

IMPLICATIONS FOR NURSING PRACTICE:

Information about alopecia can help to cognitively prepare the person, but the emotional response to alopecia is difficult to anticipate. Nurses need to create an atmosphere that encourages patients to tell their stories.

PMID:
11064878
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center